Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Dopey and still in pain

AnonymousUserAAnonymousUser Posts: 49,671
edited 06/11/2012 - 8:37 AM in Pain Medications
In August, I was (finally) diagnosed with a ruptured L5-S1, central rupture. I had been suffering from horrible back pain and even worse radiculopathy for almost a year. I saw a pain doc on Oct 1, and he did an epidural injection. It took about three days for the injection to work and lasted about another 8 days before it was kaput. The pain doc also put me on Neurontin and naproxen. I called last week, after giving the meds a full two weeks to work, and said that I was still having quite a bit of pain. He upped my Neurontin to where I will eventually be taking two capsules three times a day (300mg capsules, I think) and switched the naproxen to diclofenac twice daily. I don't know which medicine is making me an absolute idiot, but one of them is! What's worse is that they are neither one doing a real good job at managing the pain. I am still working on getting the Neurontin to the full dose he recommended.

I am a teacher and need to be on my toes, and quite honestly, I hate the way I feel. I had better luck with Advil and hydrocodone. Those never made me feel dopey. I go back on November 11, possibly for another injection, but in the meantime, I just wanted to ask...will my body adjust to these medications or am I destined to feel detached, fuzzy, and dull the entire time I take them?

Thanks for any and all advice!!


  • I'm sorry you're not feeling well. For me, it was Neurontin that made me feel out of it and detached, like I was on autopilot. I hated that feeling and it also tore up my stomach so I could never take more than 200mg a day. Mercifully my doctor switched me to Cymbalta and I find it works better for my nerve pain than Neurontin ever did. I also took Naproxen 500mg which is prescription strength and it made me a little drowsy at times. Of course everyone reacts to meds differently so I can't say for sure if it's one or the other. Personally I would put my money on Neurontin ;) Maybe your doctor will put you back on Hydrocodone and another nerve pain medicine like Cymbalta, Lyrica, Topamax, etc. Take care
  • That's rough you're having so much pain. I had some relief after my 2nd epidural and then some(I had 5 total over 20 months). I also found Cymbalta was more effective the same as Meydey. I also took Lyrica similar to Neurontin for a short while after that. I still use my infrared platinum heating pad and it helps while siting especially. Take care and hoe you keep looking for more Neurosurgeon or Orthosurgeon opinions. Charry
    DDD of lumbar spine with sciatica to left hip,leg and foot. L4-L5 posterior disc bulge with prominent facets, L5-S1 prominent facets with a posterior osteocartilaginous bar. Mild bilateral foraminal narrowing c-spine c4-c7 RN
  • I too have problems with Neurotonin and Lyrica. Can not take them at all because of the horride side effects. My brain was in such a fog and could hardly talk let alone walk. I only took one pill but that was enough for me. I could not function at all. It took two days for it to wear off.
    I know a lot of people who swear by them. My vision was so blurred I could not call the ambulance
    to take me to the ER. I thought it was going to kill me...i really did. Do bot let my experiane scare you. As I said, a lot of people get wonderful relief. I am just one of those people who has ptoblems with meds. The brain fog was just one of the problems I had.
    Best of luck to you.
    Patsy W :H
Sign In or Register to comment.